2 autoimmune diseases diagnosed in man 3 weeks after COVID-19 vaccine
Report does not prove causal link, but suggests vaccine may have been trigger
A COVID-19 vaccine may have triggered the development of two autoimmune diseases, atypical hemolytic uremic syndrome (aHUS) and antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV), which are associated with damage to small blood vessels and the kidneys, in a 67-year-old man three weeks after vaccination, according to a case study.
“Although it is not possible to prove a causal relationship between vaccination and the diseases, it is plausible to hypothesize that the vaccine was the trigger for the development of these two diseases,” researchers wrote.
The report, “End stage renal disease in patient with microscopic polyangiitis and atypical hemolytic-uremic syndrome arose 3 weeks after the third dose of anti-SARS-CoV2 vaccine mRNA-1273: A case report with literature revision,” was published in the journal Medicine.
Abnormal activation of complement cascade contributes to autoimmune disease
In aHUS, blood clots form in small blood vessels, leading to damage to internal organs, especially the kidneys. The condition is caused by the abnormal activation of the complement cascade, a group of immune system proteins that normally fight disease-causing microbes.
Emerging evidence suggests an abnormal activation of these complement proteins also contributes to AAV. This disease is typically marked by self-reactive antibodies, called ANCAs, causing inflammation and damage to small blood vessels, and affect the lungs and kidneys.
In this report, researchers in Italy describe the first case of aHUS occurring with AAV associated with the mRNA-1273 vaccine (sold as Spikevax by Moderna) to prevent infection with SARS-CoV2, the virus that causes COVID-19.
The man reported fatigue, very low or no urine production (anuria), and nausea for 10 days. High blood pressure was the only noticeable feature of his past medical history.
Three weeks before the onset of these symptoms, he had received a third dose of the COVID-19 vaccine. The first dose was the Oxford-AstraZeneca COVID‑19 vaccine (ChAdOx1), and the second and third doses were mRNA-1273.
Although it is not possible to prove a causal relationship between vaccination and the diseases, it is plausible to hypothesize that the vaccine was the trigger for the development of these two diseases.
Blood tests revealed the presence of ANCAs associated with microscopic polyangiitis (MPA), the most common AAV subtype. Chest CT scans showed paraseptal emphysema, a type of lung damage characterized by the enlargement and damage of the lung’s air sacs (alveoli).
Seven days after admission, the patient showed hallmark signs of aHUS, including low platelet counts (thrombocytopenia) and hemolytic anemia, when red blood cells are prematurely destroyed. Thus, aHUS was a “plausible diagnosis,” the researchers wrote. Genetic tests for a predisposition to aHUS were negative.
A kidney biopsy found blood clots, swelling, and tissue abnormalities consistent with MPA. Twelve days after admission, the man’s blood oxygen levels were low, and he was given oxygen supplementation. Further chest CT scans showed fluid buildup around his lungs, a sign of inflammation in the lungs. Based on these findings, he was also diagnosed with AAV-MPA.
The patient was treated with the immunosuppressant methylprednisolone, which did not improve kidney function or blood markers. Plasma exchange was also attempted, but the man’s anemia, low platelet count, and kidney disease persisted.
Patient treated with Soliris for worsening symptoms
Because of his worsening signs and symptoms, the patient was treated with the complement blocker Soliris (eculizumab), which improved his hemolytic anemia and platelet counts. After six weeks of therapy, the patient was discharged.
Three months later, blood tests were within the normal range, and there were no signs of aHUS flares or ANCAs. However, his kidney function did not return to normal, and he required dialysis due to a lack of urine production.
Although this study “could not comment on the possible association between anti-SARS-CoV2 vaccination and MPA and aHUS,” the researchers believe the case report highlights the vaccine as a potential trigger of MPA and aHUS.
“Solid evidence on the mechanisms of interaction between vaccine and immune system, the role of genetic predisposition, and other variables, will shed additional light on the controversial link between anti-SARS-CoV2 vaccine and autoimmunity.”